Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Pittsburgh, PA

March 20, 2002Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Mar 20, 2002, 8:12 AM EST for Tucker County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2002, 8:12 AM EST (13:12 UTC)
Expired
Mar 20, 2002, 2:15 PM EST
In force
6 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 201312
FFWPBZ
WVC093-201915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
809 AM EST WED MAR 20 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 215 PM EST

* AT 809 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED MODERATE  
  TO HEAVY RAIN MOVING ACROSS THE COUNTY. THE RAIN WILL CONTINUE     
  INTO EARLY THIS AFTERNOON. BE ALERT FOR RAPIDLY RISING WATER       
  IN STREAMS...CREEKS AND LOW LYING AREAS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...DAVIS AND PARSONS...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 4:55 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 20, 4:55 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EST WED MAR 20 2002

AFTER COORD WITH RLX AND LWX HV DECIDED TO ISSUE FLOOD WATCH FOR PTN
OF CWA S OF MASON-DIXON LN. IFLOWS AMTS OVR TUCKER CO WV OVR AN INCH
SO FAR WHILE RADAR APPEARS TO BE UNDER-ESTIMATING.

AVN/ETA BRING RAIN TO AN END DURG AFTN. WK RDG MAY PROVIDE SOME
CLRNG TNGT...AND WL MENTION PTCHY FOG DVLPG.

NEXT TROF WL SWING THRU ON THU BRING IN MUCH COLDER AIR. WL KEEP
WORDING SIMILAR TO PREV ZNS...WITH FALLING TEMPS AND SCT RAIN SHWRS
CHGG TO SNOW SHWRS THU AFTN.

FCSTID = 14
PIT   50  35  47  18 / 100  10  30  40
HLG   50  35  47  18 / 100  10  30  40
MGW   54  37  50  21 / 100  10  30  40
ZZV   52  34  47  19 / 100  10  30  40
PHD   51  34  47  18 / 100  10  30  40
FKL   45  32  43  13 /  90  10  40  40
DUJ   45  32  43  13 /  90  10  40  40
LBE   50  35  47  18 / 100  10  30  40
BTP   48  34  45  16 /  90  10  40  40
IDI   48  34  45  16 / 100  10  30  40
ODM   47  33  45  16 / 100  10  30  40

.PBZ...
MD...FLOOD WATCH MDZ001 TIL 4 PM.
OH...NONE.
PA...NONE.
WV...FLOOD WATCH WVZ012-021>023-041 TIL 4 PM.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:58 PM ESTFlash Flood WarningPBZMarion3 hr

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.